Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS San Angelo, TX

April 5, 2004Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 5, 2004, 9:23 PM CDT for Tom Green County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2004, 9:23 PM CDT (02:23 UTC)
Expired
Apr 5, 2004, 10:30 PM CDT
In force
67 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:31 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 5, 3:31 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT MON APR 5 2004

.SHORT TERM...
STRONG SHORTWAVE NOW MOVING INTO THE BIG BEND WHERE WATCH IS
IN EFFECT.  AS THIS FEATURE MOVES NE INTO WC TX TONIGHT IT WILL
INTERACT WITH A SURFACE INVERTED TROF OVER THE CONCHO VALLEY OF
WC TX WHICH WILL HELP TO FOCUS DEEP CONVECTION.  IN ADDITION...
STRONG UPPER DIVERGENCE COMBINED WITH INCREASING LOW LEVEL
MOISTURE SHOULD HELP THIS SYSTEM TO DEVELOP INTO A MESOSCALE
CONVECTIVE SYSTEM WHICH ARE VERY EFFICIENT RAINFALL PRODUCERS. FLASH
FLOOD WATCH IN EFFECT THRU TONIGHT AS QPF TOTALS OF 1 TO 3 INCHES ARE
PROGGED BY ETA WHICH INITIALIZED WELL AND CONTINUES TO DO SO AS OF
18Z.

WITH STEEPER LAPSE RATES ON THE WAY...NEARLY STATIONARY
INVERTED TROF...INCREASING LOW LEVEL MOISTURE WITH HELP OF LOW LEVEL
JET...AND INCREASING UPPER LEVEL DIVERGENCE...THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE ACROSS THE SOUTH DURING THE LATE EVENING.  VERY HEAVY RAIN
VERY LIKELY TONIGHT ACROSS A BIG PART OF WC TX. CANT RULE OUT AN
ISOLATED TORNADO LATE THIS EVENING ALONG THE INVERTED TROF. THE
SEVERE WEATHER SHOULD PRIMARILY AFFECT THE CONCHO VALLEY...THE
HEARTLAND...AND THE NORTHWEST HILL COUNTRY. EXPECT THE STORMS TO MOVE
EAST DURING THE MORNING.  WITH UPPER LOW IN THE VICINTY OF THE BIG
COUNTRY...KEPT POPS IN THE PACKAGE FOR TUESDAY.

&&

.LONG TERM...
THEN AS UPPER LOW MOVES EAST...LOWERED POPS UNTIL THURS WHEN
SHORTWAVE APPROACHES.  INCREASED POPS SATURDAY AND SUNDAY AS NEXT
STRONG COLD FRONT APPROACHES FOR THE UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     56  68  52  72 /  90  30  20  20
SAN ANGELO  57  72  54  77 / 100  20  10  10
JUNCTION    59  73  55  77 / 100  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF WEST CENTRAL TX THROUGH 12Z.

&&

26/04
Hazardous weather outlook, Apr 5, 2:16 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
216 PM CDT MON APR 5 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
216 PM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE SLOWLY TOWARDS
WEST CENTRAL TEXAS OVERNIGHT. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED IN THE CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON AHEAD
OF THIS SYSTEM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
SOUTH OF A BIG SPRING...WINTERS...BROWNWOOD LINE THROUGH TONIGHT.
LARGE HAIL IS THE PRIMARY THREAT. FLOODING IS ALSO
POSSIBLE...ESPECIALLY TONIGHT. ONE TO TWO INCHES OF RAINFALL IS
POSSIBLE...WITH LOCAL AMOUNTS TO 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
...MAINLY NORTHEAST OF A SWEETWATER...ABILENE...BROWNWOOD LINE.
THE MAIN THREAT WILL BE LARGE HAIL...BUT LOCALLY HEAVY RAINFALL MAY
PRODUCE FLOODING ON ALREADY SATURATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Apr 5, 5:17 PM CDT, 4 hours 6 minutes before
TXZ049-054-098-099-113-114-127-128-052321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
517 PM CDT MON APR 5 2004

...AN ISOLATED STRONG THUNDERSTORM APPROADCHING VIEW...

AT 519 PM CDT...RADAR SHOWED A STRONG THUNDERSTORM PROUCING VERY
HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUST TO
NEAR 40 MPH WAS LOCATED 10 MILES SOUTHWEST OF VIEW...OR 25 MILES
SOUTHWEST OF ABILENE.  THE STORM WAS MOVING NORTHEAST AT 30 MPH.

BOTH VIEW AND THE ABILENE AREA ARE IN THE PATH OF THIS STORM.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:44 PM CDTSevere Thunderstorm WarningSJTConcho61 min
Apr 5, 9:49 PM CDTFlash Flood WarningSJTTom Green116 min
Apr 5, 10:12 PM CDTFlash Flood WarningSJTCoke93 min
Apr 5, 11:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.